The most common problems that we encounter with cisplatin that sometimes require us not to be able to continue are what we call neuropathy, which is numbness and tingling in your hands and feet, sometimes so painful that it’s really hard to bear, as well as tinnitus or ringing in your ears. So if you already had this at baseline, we really like to watch it closely, because both the neuropathy and the tinnitus possibly can be irreversible. For that reason, if you’re going to get a three-week dosing of cisplatin, it’s usually a good idea to get what we call an audiogram test where we gauge the level of your hearing so that if you do have a change, we can see and appreciate how big that change was with that chemotherapy dose.
Cisplatin can make you low on your electrolytes. So we usually check these regularly as well, specifically your magnesium, potassium, and calcium. And sometimes we have to give an IV to replenish it. Because of cisplatin’s effects on the kidneys, sometimes with the three-week dosing, some doctors will elect to bring in fluids a day before and possibly a day after your therapy, just to make sure it’s flushing out the chemo from the kidneys and keeping them happy. The nausea and vomiting with cisplatin can be pretty bad. And there’s an acute episode between an hour and two after starting your therapy that we give you pre-medications for. But then there’s also a delayed nausea that happens about four to five days after you receive your chemo. And those agents to help that nausea that’s going to come days later are sometimes different than the pre-meds we give for the acute nausea. So you should definitely let your doctor know if you’re not having an appetite or not able to keep up on your fluids. Again, because of the risk to the kidneys, two other things cisplatin can cause or what we call ocular toxicity, which can be an optic neuritis so the optic nerve gets inflamed. You could possibly even have blindness, as well as having a metallic taste to your mouth. So these are all things you want to watch closely and kind of pay attention to. So you can tell your doctor as you go through each cycle. If you experience cramping in your muscles, and especially when you go to bed or with activity, again, these may be clues that your calcium, magnesium or potassium are getting low from the cisplatin. And you may want to call your doctor to get lab work to see if you’re too low, that needs replacement. It can also cause what we call cardiac arrhythmias when these electrolytes get too low. So if your heart is constantly skipping a beat or you’re getting lightheaded, again, it may be worthwhile to check the electrolyte levels.